MAUDE Adverse Event Report: STRYKER SPINE-US AVIATOR FIXED SELF TAPPING SCREW 4X18MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

STRYKER SPINE-US AVIATOR FIXED SELF TAPPING SCREW 4X18MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Catalog Number 48834018
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/20/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a 22 mm plate was to be attached to the cervical spine, using 4mm x 18mm self-tapping screws, pre-drilled with 16mm pre-drills.3 screws could be very tightly inserted while 1 screw was over-tightened and could not be fixed.The plate's locking mechanism could not slide over the screw heads.When unscrewing, parts of the screw thread were sheared off in situ.The procedure was completed successfully with a new 20 mm plate,16 mm screws and new placement for the plate on the cervical vertebra.There was a reported 60 minutes delay and no adverse consequences to the patient.
 
Additional Manufacturer Narrative
Method: visual inspection, product history review, complaint history review, labelling review, risk assessment.Result: the reported event was confirmed by the rep.Upon visual inspection, the plate blockers were stripped or deformed.One of the plate blockers was in unlocked position and the other one was slightly rotated away from unlocked position.4 screws were returned - all the screws had their head deformed or stripped off.Manufacturing history review was performed, no manufacturing related issues found.The surgical technique states that drill bits, which are available in 2.5mm diameter and four sizes (10, 12, 14, 16mm), corresponding to the screw lengths, provide a positive stop for accurate drilling depth in combination with any of the guides.As the blocker (plate blocker or the locking mechanism to hold the screw)is rotated, the spring bar may advance further over the screw heads to its final position.Locking is confirmed when the gold tab on the blocker is aligned with the groove located between the two screws.Be sure to confirm that both screws are below the spring bar before attempting to tighten a blocker.If the blocker cannot be rotated 180°, the bone screws have not been driven far enough below the spring bar and need to be driven further.Conclusion: based on the information provided, it is likely that the 18mm screws were not recessed sufficiently to allow the lock to be in the proper insertion.Therefore, the screws had not been driven far enough below the spring bar, which led to the reported issue of locking mechanism not sliding over the screw heads.This issue was resolved when the surgeon used 16mm screws- sized appropriate with the 16mm drills used to prepare the pedicle.The possible root cause of the reported event is inappropriate screw or drill used.
 
Event or Problem Description

Brand Name
AVIATOR FIXED SELF TAPPING SCREW 4X18MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7876476
Report Number0009617544-2018-00219
Device Sequence Number1928008
Product Code KWQ
UDI-Device Identifier07613252254621
UDI-Public07613252254621
Combination Product (Y/N)N
PMA/510(K) Number
K142237
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48834018
Device Lot NumberW9N
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/05/2018
Initial Date Received by Manufacturer 08/20/2018
Supplement Date Received by Manufacturer10/19/2018
Initial Report FDA Received Date09/14/2018
Supplement Report FDA Received Date11/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1